Young boys are experiencing stunted growth and impaired weight gain as a result of being given antibiotics as newborns, Israeli researchers say.
A team from Bar-Ilan University released a peer-reviewed study on Tuesday reporting that boys who received antibiotics as newborns weighed less, on average, than other children throughout their first six years.
Between the ages of 2 and 6, the boys had lower height and BMIs, they stated in the paper, published in the journal Nature Communications.
The researchers say the concern isn’t that newborns will grow up to be smaller or lighter, but that the side effects they have detected point to a deeper “long-term effect” on general health.
Reduced height and weight in early childhood, even by small margins like those seen in the study, can be indicators of future health problems, such as cardiovascular and neurological conditions, say the scientists.
“Antibiotics are vitally important and can be life-saving medications in newborns,” Prof. Omry Koren, of Bar-Ilan University’s Azrieli Faculty of Medicine, told The Times of Israel. “At the same time, we’re observing that when antibiotics are given at the critical point of the first few weeks of life, there can be side effects that continue for years.
“We should be aware of these side effects, and we should be prepared to address the phenomenon we see.”
He said that the effects appear to be caused by changes to gut bacteria, and he is hopeful that administering probiotics may counteract the side effects.
The study contributes to a growing body of research suggesting that giving babies antibiotics can negatively impact future health, including an American paper published in February which suggested that it can lead to allergies.
Udi Qumron, a Tel Aviv University microbiology professor who is unconnected to the Bar-Ilan study, told The Times of Israel that the research constitutes a “great study that demonstrates the effect of disturbing the gut bacteria on prenatal and post-neonatal development.
“This and other studies imply that restoring the gut microbiome after antibiotic treatment may be a beneficial step for repairing antibiotic side effects.”
Koren led the study together with Prof. Samuli Rautava, of the University of Turku and Turku University Hospital in Finland. Their research is based on a cohort of 12,422 children born between 2008 and 2010 at the Turku hospital, of whom around 10% received antibiotics. None of the children had significant chronic disorders affecting growth, or a need for antibiotics long-term.
The researchers observed disturbances in the gut microbiome of the children until the age of two, and believe this may be impacting height and weight. To probe this theory, they translated some of the microbiome from the infants to male mice — which also displayed growth failure.
Koren’s team doesn’t have clear answers on why only male newborns experience reduced growth and weight gain after being given antibiotics, but they believe it relates to hormones that differ in boys and girls. “The male hormonal system causes different bacteria to flourish than female hormonal system,” said Koren.
He said that the study is the basis for further research, including detailed studies into the potential of probiotics to remedy side effects, and does not make any clinical recommendations.
Koren stressed: “We are by no means saying doctors should stop giving antibiotics. Rather, we are looking into what can be done to restore the imbalance created in the gut microbiome, possibly by administering probiotics, which can restore beneficial bacteria that may be harmed by the antibiotics.”